Alert archive / Oregon / Gale Warnings in 2018

Gale Warning 12, NWS Medford, OR

March 2, 2018

NWS Medford, OR issued this gale warning at Mar 2, 2018, 5:43 PM PST. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 2018, 5:43 PM PST (01:43 UTC)
Expired
Mar 2, 2018, 7:00 PM PST
In force
77 min
Issued by
NWS Medford, OR

The text

As transmitted.

436 
WHUS76 KMFR 030143
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
543 PM PST Fri Mar 2 2018

PZZ356-376-031445-
/O.CAN.KMFR.SW.Y.0021.000000T0000Z-180304T0000Z/
/O.NEW.KMFR.SE.W.0019.180303T0143Z-180303T0300Z/
/O.NEW.KMFR.SW.Y.0022.180303T0300Z-180304T0000Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
543 PM PST Fri Mar 2 2018

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 7 PM PST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM PST THIS EVENING UNTIL
4 PM PST SATURDAY...

The National Weather Service in Medford has issued a Hazardous
Seas Warning...which is in effect until 7 PM PST this evening. A
Small Craft Advisory for hazardous seas has also been issued.
This Small Craft Advisory for hazardous seas is in effect until
4 PM PST Saturday. 

* Winds...Southwest 15 to 25 kt. Winds will become west to
  northwest 10 to 20 mph this evening. 

* Seas...16 to 19 feet, gradually subsiding to 13 to 14 feet by 
  Saturday morning. Seas will subside below 10 feet by Saturday 
  evening. 

* Areas affected...All areas. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Seas Warning means very steep and hazardous sea
conditions are imminent or occurring. Recreational boaters should
remain in port, or take shelter until waves subside.  Commercial
vessels should prepare for rough seas and consider remaining in
port or taking shelter in port until hazardous seas subside.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory for hazardous seas means that waves will
be steep enough to create a potential hazard to smaller vessels
and inexperienced mariners.

&&

$$

PZZ350-370-031445-
/O.UPG.KMFR.SW.Y.0021.000000T0000Z-180304T0000Z/
/O.NEW.KMFR.GL.W.0012.180303T0143Z-180303T0300Z/
/O.NEW.KMFR.SE.W.0019.180303T0143Z-180303T0300Z/
/O.NEW.KMFR.SW.Y.0022.180303T0300Z-180304T0000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
543 PM PST Fri Mar 2 2018

...GALE WARNING IN EFFECT UNTIL 7 PM PST THIS EVENING...
...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 7 PM PST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM PST THIS EVENING UNTIL
4 PM PST SATURDAY...

The National Weather Service in Medford has issued a Gale
Warning...which is in effect until 7 PM PST this evening. A
Hazardous Seas Warning has also been issued. This Hazardous Seas
Warning is in effect until 7 PM PST this evening. In addition...a
Small Craft Advisory for hazardous seas has been issued. This
Small Craft Advisory for hazardous seas is in effect until 4 PM
PST Saturday. The Small Craft Advisory for hazardous seas is no
longer in effect. 

* Winds...South 20 to 35 kt. Winds will become west to northwest 
  10 to 20 mph by this evening. 

Seas...16 to 19 feet, gradually subsiding to 13 to 14 feet by 
  Saturday morning. Seas will subside below 10 feet by Saturday 
  evening.

* Areas affected...Gales will occur mostly between 5 NM and 20 NM
  of the coast, from Coos Bay northward. Elsewhere, hazardous 
  seas are expected through this afternoon. This evening through 
  Saturday afternoon, small craft conditions will affect all 
  areas. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Hazardous Seas Warning means very steep and hazardous sea
conditions are imminent or occurring. Recreational boaters should
remain in port, or take shelter until waves subside.  Commercial
vessels should prepare for rough seas and consider remaining in
port or taking shelter in port until hazardous seas subside.

A Small Craft Advisory for hazardous seas means that waves will
be steep enough to create a potential hazard to smaller vessels
and inexperienced mariners.

&&

$$

Sven
http://www.weather.gov/medford

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at Mar 2, 3:26 PM PST, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 2, 3:26 PM PST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Medford OR
326 PM PST Fri Mar 2 2018

.SHORT TERM...A low centered roughly 100 miles offshore will
continue to bring showers to the southwestern portion of the
Medford CWA, including Mount Shasta City, western Siskiyou County,
the Illinois Valley, and the coast/Coastal Range. Thunderstorms
have been observed over the marine waters, and a slight chance of
thunderstorms continues through tomorrow afternoon.

Strong southwest winds have helped temperatures get close to 50 here
in the Rogue Valley. Gusts of 40 mph have been observed at the Weed
airport, and at Summer Lake. Several short waves will push several
short waves inland tonight, bringing more widespread precipitation
tonight into tomorrow morning. Snow levels will drop to near the
valley floor in most areas south of the Umpqua Divide. Precipitation
will be scattered; confidence in amounts for valley locations is
low. Winter weather advisories and warnings remain in effect for
western Siskiyou County, and Mt Shasta City and surrounding areas,
in addition to portions of Josephine County and Curry County. Expect
the heaviest precipitation again in the western counties, but still
expect more spreading inland than this afternoon. Icy roads will be
a concern tomorrow morning, in areas that get any precipitation and
drop below freezing.

Snow levels will rise tomorrow afternoon, and showers will start
diminishing. The parent low will move southward along the coast,
helping support scattered showers into Saturday night. Sunday into
Monday, expect drying conditions as a ridge starts building in.

LONG TERM...Monday March 5 through Friday March 9...Deterministic
and ensemble guidance are in pretty good agreement throughout this
period, and as a result, confidence in a return to a milder, wetter
pattern is moderate to high.

An upper ridge begins building just off the coast on Monday and then
gradually shifts east with the ridge axis right over us on Tuesday.
The result will be a return to dry weather for early in the week.
Initially, snow levels don't rise as much as would be expected under
upper ridging, but surface temperatures will trend back closer to
normal by Tuesday. While we are getting beyond the typical fog
season, boundary layer moisture will likely remain high due to all
the recent rain and snow. Thus, we have put patchy fog in the
valleys for the late night and early morning hours.

The next frontal system approaches the coast Wednesday. We will see
increasing clouds, but precipitation likely stays offshore
throughout Wednesday. As this system is taking a more traditional
route into our area (from the west-southwest as opposed to north-
northwest like over the last few weeks), the southwest flow ahead of
it will drive snow levels up to around 5000 or 6000 feet by later
Wednesday into Thursday.

It will also bring a lot more moisture than we've seen in a while,
and this one looks like a typical atmospheric river as it taps
moisture from well down into the tropics. As a result, we expect to
see heavy rain at the coast and in the valleys with snow confined to
the higher peaks as it moves in Thursday and Friday. There is good
model agreement about all of this with only slight differences in
timing. This is also a classic pattern for strong winds on the east
side and Shasta Valley, and winds in the late Wed through early
Fri period have been adjusted accordingly. -Wright

&&

.AVIATION...02/18Z TAF CYCLE...Overall, expect a mix of VFR and MVFR
ceilings today into tonight as one disturbance exits to the east and
another moves onshore. Showers will be most numerous along the
coast, into the coast ranges and over western Siskiyou and Josephine
county today. Terrain will likely be obscured under these snow
showers along the coast range, so visibility will be very poor at
times.

Gusty south to southeast winds peaking at 20-30 kt are expected for
most TAF sites this afternoon. Shasta Valley and east side areas
likely have the strongest wind gusts of 35-40 kt.

Another period of steady upslope snow will develop Friday in the
Mount Shasta region, especially in the afternoon and evening, so
ceilings will likely lower to IFR there once again. -CZS

&&

.MARINE...Updated 300 PM PST Friday 02 Mar 2018...High and steep
northwest swell is currently impacting the waters as a low pressure
system occupies our waters.  We'll see gusty gale force winds
continue this afternoon around 5 to 10 nm near shore.

Winds will diminish this evening and seas will gradually subside
Saturday and Sunday, but the weakened low will linger, so it will
remain cold and unsettled with showers. Winds and seas will be
relatively calm Monday through Tuesday night with light winds and
seas at or below 9 feet. The next front will move in next Wednesday
or Thursday. -Smith/Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Surf Advisory until 4 PM PST this afternoon for ORZ021-022.
     Wind Advisory until 4 PM PST this afternoon for ORZ026.
     Winter Weather Advisory until 10 AM PST Saturday for ORZ024.
     Winter Storm Warning until 10 AM PST Saturday for ORZ024.

CA...Winter Weather Advisory until 4 AM PST Saturday for CAZ082.
     Winter Storm Warning until 4 AM PST Saturday for CAZ082.
     Winter Weather Advisory until 10 AM PST Saturday for CAZ080.
     Winter Storm Warning until 10 AM PST Saturday for CAZ080.
     Winter Weather Advisory until 4 AM PST Saturday for CAZ081.
     Wind Advisory until 7 PM PST this evening for CAZ081.

Pacific Coastal Waters...Small Craft Advisory for hazardous seas until 4 PM PST Saturday
     for PZZ350-356-370-376.
     Gale Warning until 4 PM PST this afternoon for
     PZZ350-356-370-376.
     Hazardous Seas Warning until 4 PM PST this afternoon for
     PZZ350-356-370-376.

MSC/TRW/CZS

In the hours before

Local storm report, Mar 2, 12:07 PM PST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1207 PM PST FRI MAR 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 AM     SNOW             6 SE SELMA              42.23N 123.52W
03/02/2018  M9.6 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            THE DURATION OF THE SNOW EVENT WAS 24 HOURS.

&&

CZS
Local storm report, Mar 2, 12:28 PM PST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1228 PM PST FRI MAR 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY SNOW       2 WSW OBRIEN            42.06N 123.73W
03/02/2018  M9.0 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            THE DURATION OF THE HEAVY SNOW EVENT WAS 24
            HOURS.

&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 5:43 PM PSTHazardous Seas WarningMFR77 min
Mar 2, 5:43 PM PSTSmall Craft Advisory for Hazardous SeasMFR22 hr

Nearby

Gale Warnings in Oregon, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.